Rebound headaches (medication-overuse headaches) are caused by frequent use of headache medication. Pain relievers offer relief for occasional headaches, but if you take them more than a couple of days a week, you may trigger rebound headaches.
How frequently rebound headaches occur depends on the type and dose of overused drug and the frequency of headaches. For example, for opiates, rebound headaches may occur after eight days of use a month, whereas for barbiturates it takes only about five days of use a month. This happens because your body adapts to the medication.
To stop rebound headaches, reduce or stop taking the pain medication. It's tough in the short term, but your doctor can help you beat rebound headaches for long-term relief.
Want to know more about this article or other health related issues? Ask your question and we'll post some each week for CNN.com reader to discuss or for our experts to weight in.
|Most Viewed||Most Emailed|